We’ve done several columns on postoperative respiratory depression related to opioid administration (see our Patient Safety Tips of the Week for June 10, 2008 “Monitoring the Postoperative COPD Patient”, May 12, 2009 “Errors With PCA Pumps”, and August 18, 2009 “ ”.).
A recent review article in Anesthesiology (Dahan 2010a) discusses some of the practical and theoretical considerations in monitoring and management of postoperative patients receiving opioid analgesics. The true incidence of respiratory depression in that population is not known because studies have used different definitions, different frequencies of monitoring, etc. Moreover, there are specific patient populations that are at greater risk (the very young and the very old, those with obesity, sleep apnea, neuromuscular diseases, COPD, and those in higher ASA classes). But it remains clear that the potential morbidity and mortality from such respiratory depression is substantial.
Perhaps the biggest problem is that the most commonly monitored parameters of respiratory function are respiratory rate and oxygen saturation. Neither are particularly good measures of opioid-induced respiratory depression. Substantial hypercapnia may occur before there is oxygen desaturation.
Naloxone remains the drug currently used to reverse the respiratory depressant effects of opioid analgesics. However, its efficacy depends on many factors, including the pharmacokinetics and pharmacodynamics of the individual opioid analgesic. One of the important risks to consider when using naloxone is the risk of renarcotization that occurs when there is a significant disparity between those pharmacokinetic and pharmacodynamic properties of the opioid and the naloxone. Therefore, titrating the naloxone to effect followed by continuous infusion of naloxone may be necessary in some cases. They also discuss some individual opioids that merit special consideration. For example, the dose response curve for naloxone in buprenorphine-induced respiratory depression is actually bell-shaped. For remifentanil, a higher dose of naloxone would be needed but the recommended course of action for remifentanil-induced respiratory depression, in view of its very short half-life, is actually just cessation of the remifentanil infusion.
Because of the risk of renarcotization (and the risk of other side effects of naloxone, such as those due to massive release of catecholamines) it is important to perform close cardiopulmonary monitoring while patients are receiving naloxone. The Dahan article also discusses some new promising agents in the pipeline that might be used to reverse opioid-induced respiratory depression.
Overdyk, in a letter commenting on the Dahan article, stresses the dangers in the postoperative patient on the general medical floors compared to ICU’s, noting that preventable cardiopulmonary arrests are 5 times more likely on general medical floors. They also cite a study by Chen et al (Chen 2009) that we discussed in our December 29, 2009 Patient Safety Tip of the Week “Recognizing Deteriorating Patients” showing that recording of vital signs, particularly respiratory rate, is incomplete or missing in 77% of patients for whom a Code is called or a Rapid Response Team is summoned. Overdyk makes a case for using automated continuous vital sign monitoring in such patients.
Dahan et al (Dahan 2010b) affirm that respiratory rate and O2 saturation are not good measures of opioid-induced respiratory depression. They note that such respiratory depression is characterized by an initial period of irregular breathing without affecting the respiratory rate, followed by a period of cyclic breathing, and finally bradypnea and respiratory arrest. They thus argue that patients at risk for opioid-induced respiratory depression are best monitored in higher level units with not only close monitoring of vital signs but also end-tidal carbon dioxide and EKG monitoring. They note that tachycardia and arrhythmias may be the first signs of hypercapnia even when O2 saturations are adequate.
They also note an article we discussed in our March 2, 2010 Patient Safety Tip of the Week “Alarm Sensitivity: Early Detection vs. Alarm Fatigue” by Taenzer et al that discussed a new system of monitoring post-op orthopedic patients with continuous pulse oximetry. Data from continuous pulse oximetry was analyzed by computer and tied to a system of notifying the patient’s nurse by pager. Key concepts were setting thresholds that met a balance between high sensitivity and numbers of false alarms. They also incorporated a delay into the notification system to further minimize the number of false alarms that nurses would have to respond to. The ultimate triggers used were an oxygen saturation of less than 80% and a heart rate below 50 or greater than 140. Their preliminary results show a reduction in rescue events and fewer transfers to the ICU. There were also fewer deaths, though the numbers were too small to be considered significant. This is an exciting concept and suggests that noninvasive monitoring tied to computer algorithms might someday operate in the background to help identify patients in need of early intervention.
Obesity and sleep apnea, conditions that predispose further to opioid-induced respiratory depression, are also becoming more and more prevalent. See our July 2010 What’s New in the Patient Safety World column “Obstructive Sleep Apnea in the General Inpatient Population” for a recent study that found a potential 60% prevalence of obstructive sleep apnea in patients admitted to general medicine units in an urban academic hospital, most of whom had never been diagnosed with OSA.
Keep in mind that we have mostly been concerned about patients receiving intravenous opioids for postoperative pain control. However, other forms of opioid administration may also be associated with respiratory depression. There have been numerous incidents in which miscalculation of dosage has occurred when switching patients from one opioid to another. And more and more untoward incidents have been being reported related to Fentanyl patches (ISMP Canada 2009).
Also, don’t forget that supplemental oxygen in patients at risk for hypercapnia may actually be harmful if too much is given (see our Patient Safety Tips of the Week for April 8, 2008 “Oxygen as a Medication”, June 10, 2008 “Monitoring the Postoperative COPD Patient”, and January 27, 2009 “Oxygen Therapy: Everything You Wanted to Know and More!”). In such patients who are at risk for hypercapnia, using lower oxygen saturation targets may be indicated.
So what should your organization be doing? We’d suggest the following:
1) Perform screening preoperatively to identify patients who may be at increased risk for postoperative opioid-induced respiratory depression (such as those with sleep apnea).
2) In patients considered to be at increased risk, consider monitoring postoperatively in higher levels of care or at least consider more frequent vitals signs or use of end-tidal CO2 monitoring.
3) Have protocols in place for each type of opioid analgesic that include how naloxone would be used to reverse respiratory depression.
4) Always be wary of the potential for renarcotization after naloxone has reversed respiratory depression in patients on opioids.
5) In those patients also on supplemental oxygen, consider which should have lower oxygen saturation targets.
Opioid analgesics have been very useful in the management of postoperative pain and there has been a push in recent years to ensure adequate pain management in all hospitalized patients, including those who are postoperative. Just be wary of the potential complications and be both vigilant for their occurrence and be prepared to deal appropriately with those complications that arise.
Dahan, Albert; Aarts, Leon; Smith, Terry W. Incidence, Reversal, and Prevention of Opioid-induced Respiratory Depression. Anesthesiology. 112(1):226-238, January 2010
full text version:
Overdyk, Frank J. Postoperative Opioids Remain a Serious Patient Safety Threat.
Anesthesiology. 113(1): 259-260, July 2010
Dahan, Albert; Aarts, Leon; Smith, Terry. Postoperative Opioids Remain a Serious Patient Safety Threat. Anesthesiology. 113(1): 260-261, July 2010
Chen, Jack; Hillman, Ken; Bellomo, Rinaldo; Flabouris, Arthas; Finfer, Simon; Cretikos, Michelle. Resuscitation 2009; 80: 35-43
Taenzer AH, Pyke JB, McGrath SP, Blike GT. Impact of Pulse Oximetry Surveillance on Rescue Events and Intensive Care Unit Transfers: A Before-and-After Concurrence Study. Anesthesiology 2010; 112(2): 282-287
Obstructive Sleep Apnea Prevalent in the Hospital Setting
Jim Kling. Medscape June 15, 2010
ISMP Canada. Analysis of International Findings from Incidents Involving Fentanyl Transdermal Patches. ISMP Canada Safety Bulletin 2009; 10: 1-2 (December 30, 2009)